Massachusetts, 2019

Hail and Damaging Winds in Massachusetts, August 3, 2019

August 3, 2019 · NWS BOX · 9 events in 2 counties and zones

An approaching cold front triggered scattered severe thunderstorms in western Massachusetts during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front triggered scattered severe thunderstorms in western Massachusetts during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 8:54 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 8:54 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
954 AM EDT Sat Aug 3 2019

.SYNOPSIS...
High pressure offshore provides typical summer warmth and
humidity today. An approaching cold front will trigger scattered
showers and thunderstorms this afternoon across interior CT
into northern MA with mainly dry weather for RI and southeast
MA. The front then stalls near the south coast Sunday with the
risk for afternoon showers/thunderstorms highest across this
area. Mainly dry weather elsewhere. High pressure will bring dry
and less humid weather Monday. But chances of showers and
thunderstorms will increase late Tue into Wed, when a cold front
moves across the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1000 am update...

Showers continued to cross southern New England this morning as the
short wave crosses our region. We also have had a lot of altocumulus
cloud cover this morning, prompting partly to mostly cloudy
skies away from the south coast. During this afternoon, the
development of diurnal cumulus will bring a continuation of
partly sunny skies for much of the region. Looking at model
sounding forecasts and 12Z soundings, parameters for CAPE,
shear and DCAPE look on track from the early morning discussion
(see previous discussion below), a low shear/moderate CAPE
environment. Greatest instability will be over far interior.
Only minor changes made to forecast to reflect latest trends.

Previous Discussion ...

Today ...

Short wave trough currently over James Bay dives southeast across
Quebec today giving way to cyclonic mid level flow over southern New
England. This short wave will be accompanied by a weak cold front
approaching our region which will provide some frontal convergence
across northern MA into CT this afternoon. Deep layer shear is only
20-25 kt given short wave is tracking well to the north of our
region. Thus not expecting organized convection. Despite the lack of
shear highs in the mid to upper 80s combined with dew pts in the 60s
will yield moderate CAPE values on the order of 1000-2000j/kg. So
looking at a low shear/moderate CAPE environment across southern New
England today.

Scattered showers could certainly develop this morning in the weak
warm air advection pattern across CT into MA. Given weak deep layer
shear, poor mid level lapse rates and weak forcing/convergence most
storms should remain sub-severe. However with moderate instability
(CAPES 1000-2000 J/KG) and some mid level dry air supporting DCAPE
up to 1000 J/KG, can rule out a few storms approaching severe with
strong winds and heavy rainfall with PWATs up to 1.6 inches and slow
moving storms.  However flash flooding is not expected. Given best
forcing/convergence is across the interior, mainly dry weather may
prevail over much of RI into southeast MA including Cape Cod and the
Islands. Global and CAMS models support this idea.

Otherwise a typical summer day with 850 mb temps of +15C supporting
highs in the mid to upper 80s along with dew pts in the 60s. Not
quite as warm along the south coast given SSW winds off the ocean
but not too much of a drop off with water temps in the 70s (77F at
Nantucket Sound buoy!!)

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
3 AM update ...

Tonight...

Given lack of deep layer shear and poor mid level lapse rates,
nocturnal convection not expected so any early evening storms will
likely dissipate with sunset/loss of daytime heating.

Cold front stalls along or near the south coast waiting for passage
of trailing short wave Sunday. Thus a warm and humid night with
patchy fog possible.

Sunday ...

Trailing short wave moves across Maine with attending cold front
stalled along or near the south coast. This boundary may serve as
focus for afternoon convection along with moisture pool along the
front with PWATs climbing to about 1.8 inches. This also results in
greatest CAPE (500-1000j/kg) confined to the south coast including
Cape Cod. Deep layer shear a bit stronger with 0-6 km about 25-30
kt. However limiting factor for convection may be deep layer dry air
above 700 mb, limiting updraft potential and areal coverage of
convection. Thus not expecting widespread convection and any storms
should be confined to the RI and southeast MA.

Otherwise mainly dry weather prevails with lowering dew pts in the
afternoon from north to south as short wave moves east thru Maine
and drags attending cold front offshore.

Another warm day with highs in the low to mid 80s, not as warm along
the coast given afternoon seabreezes likely. Dew pts falling into
the 50s first across the interior as post frontal airmass advects
north to south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
315 AM update ...

Highlights...

* Dry and seasonable Monday
* Showers/thunderstorms return Tuesday through Thursday
* Showers may continue into Friday, but confidence is low

Details...

Sunday night and Monday...

The tail end of the surface trough and weak upper shortwave moves
out Sunday evening taking the last of the deeper moisture with it.
Any lingering scattered showers will come to an end and a much drier
airmass moves in (PWATS <1" and dewpoints in the 40s-50s). This
leads to to clear skies overnight under building high pressure and
light winds. Given a good setup for radiational cooling, low
temperatures have been trended toward MOS guidance, bottoming out in
the mid to upper 50s...warmer along the coast.

Monday will be the best weather day of the extended forecast period.
A building surface high pressure and rising heights will preclude
any clouds or rain chances during the day. Temperatures remain
seasonable, in the low 80s...cooler along the coast where sea
breezes should set up.

Tuesday through Friday...

Rain and thunderstorm chances return to the forecast starting
Tuesday and extending through the end of the week as southern New
England returns to a more unsettled pattern. At the synoptic scale
we'll see a persistent west coast ridging/east coast troughing
pattern set up as lobes of energy continue to rotate around a Hudson
Bay low, swinging through southern New England first around Tuesday,
then Wednesday/Thursday, then potentially again on Friday. At the
moment it looks as if a warm front will bring scattered thunderstorm
chances Tuesday while the greatest chance for strong to severe
storms is Wednesday afternoon/evening. This is when we see an
alignment of maximum moisture (PWATs approaching 2", dewpoints in
the 70s), instability, and bulk effective shear which could lead to
some prolonged updrafts/organized storms. Still a good ways out but
something to keep an eye on as we approach. By Thursday into Friday
confidence is low as to how the pattern evolves, dependent on
exactly how Wednesday's system plays out. However, an unsettled,
periodically wet forecast is likely through the end of the week.
Under this pattern temperatures will stay seasonable, in the 80s
throughout.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

12z update ...

Today ... high confidence.

VFR with scattered MVFR in scattered afternoon T-storms across
CT and northern MA. Likely remaining mostly dry across RI and
southeast MA.

Tonight ... high confidence.

VFR with any early evening isolated T-storms across CT into
northern MA diminish with sunset. MVFR possible later at night
along the south coast as lower deck of clouds develop.

Sunday ... high confidence.

Mainly VFR but MVFR possible at times across RI and southeast MA
in isolated afternoon convection.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...High confidence.

Sunday Night through Monday: VFR.

Monday Night: VFR. Slight chance SHRA.

Tuesday: VFR. Chance SHRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, isolated TSRA.

Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Today ... moderate confidence, some uncertainty on G25 kt

SSW winds with high pressure offshore and approaching cold front
from the northwest. SSW winds 15-20 kt with a few gusts nearing 25
kt. Strongest winds in and near Cape Cod waters. Not enough
confidence to hoist a SCA but next shift will have to see how 12z
models trend on wind speeds. Otherwise mainly dry weather along with
good vsby. Chance of scattered showers/T-storms across northern MA
waters this afternoon.

Tonight ... moderate confidence.

Cold front stalls near or along south coastal waters. SSW winds 15-
20 kt with gusts near 25 kts early this evening, dissipates a few
hours after sunset. Any early evening T-storms fade with sunset.

Sunday ...

Cold front along or near south coast. Any showers/T-storms will be
focused across this area but current thinking is areal coverage will
be limited.

Outlook /Sunday Night through Wednesday/...High confidence

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW/NMB
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
Hazardous weather outlook, Aug 3, 10:04 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1104 AM EDT Sat Aug 3 2019

CTZ002>004-MAZ002>016-026-041515-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
1104 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected this afternoon into
early this evening. There is the potential for a couple of strong or
severe thunderstorms, with localized strong wind gusts being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>232-234>237-250-251-254>256-041515-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1104 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233-MAZ017>024-RIZ001>008-041515-
Vineyard Sound-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1104 AM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for southeastern Massachusetts,
Massachusetts coastal waters, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 3, 11:46 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1246 PM EDT Sat Aug 3 2019

MAZ002>004-008-010-011-031730-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
1246 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM DEVELOPING...

At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hatfield, or near Northampton, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Holyoke, Amherst, Northampton, Orange, Deerfield, South Hadley,
Easthampton, Belchertown, Athol, Ware, Montague, Granby, Barre,
Hadley, Sunderland, Hatfield, Hardwick, Williamsburg, Conway and
Leverett.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4243 7278 4262 7225 4237 7213 4226 7270
TIME...MOT...LOC 1645Z 253DEG 16KT 4238 7262

Belk
Special weather statement, Aug 3, 12:13 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
113 PM EDT Sat Aug 3 2019

MAZ003-004-031745-
Northern Worcester MA-Eastern Franklin MA-
113 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shutesbury, or 8 miles northeast of Amherst, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Orange, Athol, Montague, Leverett, Shutesbury, Petersham, New Salem
and Wendell.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4260 7220 4241 7220 4243 7250 4251 7251
TIME...MOT...LOC 1713Z 269DEG 9KT 4247 7244

Belk
Special weather statement, Aug 3, 12:16 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
116 PM EDT Sat Aug 3 2019

CTZ002-MAZ009-031745-
Hartford CT-Western Hampden MA-
116 PM EDT Sat Aug 3 2019

...STRONG THUNDERSTORM...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandisfield, or 12 miles east of Great Barrington, moving east at 10
mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Hartland, Russell, Granville, Blandford and Tolland.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4215 7307 4214 7305 4215 7303 4222 7301
      4221 7289 4197 7289 4198 7298 4200 7302
      4204 7301 4204 7306 4206 7305 4209 7307
      4212 7306
TIME...MOT...LOC 1716Z 269DEG 8KT 4215 7311

Belk

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Hampshire

When
August 3, 12:38 PM EST
Where
Hampshire County, 1.05 mi ENE of Hadley
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.353, -72.560

In Hadley, a building was struck by lightning, causing some smoke, on the 300 block of Russell Street.

Hail, Hampshire

When
August 3, 12:40 PM EST
Where
Hampshire County, Amherst
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.380, -72.520

Dime size hail was reported in Amherst.

Hail, Hampshire

When
August 3, 1:13 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -72.400

Dime size hail was reported in Belchertown.

Hail, Hampshire

When
August 3, 1:14 PM EST to 1:18 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.270, -72.400

In Belchertown, hail ranging from 1.00 to 1.25 inches in diameter fell between 214 PM and 218 PM EDT (114 PM and 118 PM EST).

Lightning, Hampshire

When
August 3, 1:15 PM EST
Where
Hampshire County, 2.35 mi SSW of Belchertown
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.247, -72.411

In Belchertown, a tree that was struck by lightning fell down onto a mobile home on Chauncey Walker Street.

Thunderstorm Wind, Hampshire

When
August 3, 1:15 PM EST
Where
Hampshire County, 2.08 mi SSE of Dwight to 0.16 mi WSW of Belchertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.301, -72.439

In Belchertown, two trees were down on Bay Road. Another tree was down on Hamilton Street. Another tree was down on Main Street.

Hail, Hampshire

When
August 3, 1:19 PM EST
Where
Hampshire County, 1.28 mi ENE of Cooks Corner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.290, -72.449

Another 1 inch hail report was received from Belchertown, on Stebbins Street.

Thunderstorm Wind, Hampden

When
August 3, 3:22 PM EST
Where
Hampden County, Blandford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.180, -72.930

In Blandford, a tree was reported down on Route 23.

Hail, Hampden

When
August 3, 3:25 PM EST
Where
Hampden County, Blandford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.930

Quarter size hail was reported in Blandford.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849199, 849200, 849201, 849202, 849203, 849204, 849205, 849208, 849209.